Texas, 2010

Flood in Texas, July 8 to 11, 2010

July 8 to 11, 2010 · NWS CRP · 1 event in 1 county or zone

The remnants of Hurricane Alex brought a large area of 10 to 20 inches of rain to the upper Rio Grande basin and mountains from July 1 to July 5, 2010. The Rio Grande Valley of Mexico and Texas also received widespread 3 to 7 inches of rain contributing to the inflow to the Rio Grande.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.3 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The remnants of Hurricane Alex brought a large area of 10 to 20 inches of rain to the upper Rio Grande basin and mountains from July 1 to July 5, 2010. The Rio Grande Valley of Mexico and Texas also received widespread 3 to 7 inches of rain contributing to the inflow to the Rio Grande. During the period July 8 to 9, 2010 another tropical cyclone, depression number 2, brought additional significant rainfall to South Texas and the Rio Grande Basin, but its contribution was much less significant.

The excessive rainfall inundated the tributaries to the Rio Grande and resulted in large releases to the water storage system. A large flood wave of water was tracked from Del Rio to Eagle Pass and set new record river crest levels when it reached Columbia Bridge and Laredo between July 8 and 9th. The Rio Grande crest of 42.45 feet surpassed the 35-foot reading recorded after Hurricane Charley in August 1998 and the 39-foot flood crest of late June 1971, both of which many long-time residence recall as major flooding. The all-time record at Laredo is 62.48 feet recorded on January 1, 1965. At Columbia Bridge, a preliminary crest of 49.46 feet occurred July 8th.

The excessive runoff from the rainfall caused interior Mexico and International Boundary and Water Commission (IBWC) reservoirs to conduct significant releases. The pool elevation at Amistad Dam rose over 15 feet since July 1, which was 12 feet above conservation pool levels. This reservoir began releasing 35,000 cubic feet per second, the largest release from the dam since 1974.

The city of Laredo issued mandatory evacuation orders for several subdivisions along Chacon and Quail Creeks due to backwater effect from the Rio Grande. Other evacuations ordered included La Posada Hotel, Los Martinez and Cheyenne subdivision, Masterson Road, Allen street, Ventura and Vidaurri by Riverbanks. Road closures included bridge 1, Columbia bridge, Meadow bridge, SH-359 at Ejido, US-83 at SH-359 and the 3 Points area. At the peak of the flood all roads out of Nuevo-Laredo were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 7, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 7, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1148 PM CDT WED JUL 7 2010

.DISCUSSION...SEE 06Z AVIATION DISCUSSION.

&&

.AVIATION...BASED ON NEW MODEL GUIDANCE AND SATELLITE TRENDS...
WILL DELAY THE CATEGORICAL SHOWERS IN THE INLAND TAFS TIL AFTER
SUNRISE (EXCEPT AT KVCT)...AND HAVE TEMPO SHOWERS IN KCRP BEFORE
12Z. AFTER THAT...APPEARS PRETTY MUCH ELSE IS STATUS QUO...WITH
MVFR CONDITIONS DEVELOPING BEFORE 12Z AREA-WIDE...THEN CONTINUING
PRETTY MUCH MOST OF THE REMAINDER OF THE PERIOD DUE TO SHRA/TSRA
(MAYBE SOME TEMPORARY VFR LATE IN THE AFTERNOON BUT WILL NOT
INCLUDE TEMPOS IN TAFS). HOWEVER...WILL FORECAST EVEN LOWER CIGS
AFTER SUNSET IN KLRD DUE TO THE FACT THAT MODERATE TO HEAVY
RAINFALL THERE USUALLY RESULTS IN IFR OR LOWER CIGS. THINK MOST
OF PRECIPITATION WILL BE SHOWERS...HOWEVER THERE HAS BEEN SOME
THUNDER AROUND TODAY AND BELIEVE DURING THE AFTERNOON THAT THUNDER
WILL AGAIN BE A POSSIBILITY. THUS...HAVE THUNDER IN THE TAFS AFTER
18Z ALL LOCATIONS...WITH THUNDER ENDING (AND SHOWERS AGAIN) AOA
09/01Z AS WITH DAYTIME HEATING ENDING SO SHOULD BEST CHANCES FOR
THUNDER.

&&

.PREV DISCUSSION... /ISSUED 1100 PM CDT WED JUL 7 2010/

DISCUSSION...HAVE UPGRADED THE COASTAL FLOOD ADVISORY TO A
COASTAL FLOOD WARNING. TIDES CURRENTLY ARE RUNNING APPROX. 2 FEET
ABV PREDICTED LEVELS AND AM EXPECTING THAT SWELLS FROM TROPICAL
DEPRESSION TWO ALONG WITH A MODERATE TO STRONG NE FLOW TONIGHT
WILL LEAD TO TIDES RUNNING 2.5 TO 3.5 FEET ABOVE MSL AROUND THE
TIME OF HIGH TIDE THURSDAY MORNING. MODERATE COASTAL FLOODING
OCCURS AT 3 FT ABV MSL FOR THE MIDDLE TEXAS COAST...THEREFORE FELT
A COASTAL FLOOD WARNING WAS WARRANTED.

PREV DISCUSSION... /ISSUED 759 PM CDT WED JUL 7 2010/

DISCUSSION...THE 00Z CRP SOUNDING SHOWS AN UNSTABLE AIRMASS WITH MUCH
MORE MOISTURE IN PLACE THAN THE 12Z SOUNDING. THE PWAT'S HAVE
INCREASED TO 2.29 INCHES. A TROPICAL WAVE LOCATED NEAR THE CENTRAL
GULF WILL CONTINUE TO ADVECT ABUNDANT TROPICAL MOISTURE TOWARD
THE TX COAST TONIGHT THROUGH THURSDAY...THEREFORE INCREASING THE
RAIN CHCS. THUS...THE FLASH FLOOD WATCH STILL LOOKS WARRANTED. IN
ADDITION...STRENGTHENING NE WINDS AND SWELLS FROM THE WAVE WILL
LEAD TO INCREASING TIDES...ESPECIALLY DURING THE TIME OF HIGH TIDE
THURSDAY MORNING. WILL CONTINUE TO MONITOR THE TIDES/WINDS/SWELLS FOR
THE POSSIBILITY OF UPGRADING THE COASTAL FLOOD ADVISORY TO A
WARNING IF WARRANTED. NO MAJOR CHANGES AT THIS TIME.

PREV DISCUSSION... /ISSUED 700 PM CDT WED JUL 7 2010/

DISCUSSION...SEE AVIATION DISCUSSION FOR 00Z TAFS.

AVIATION...CIGS...VSBYS AND SENSIBLE WEATHER WILL GRADUALLY
DECREASE THROUGH THE TAF PERIOD...AS TROPICAL DISTURBANCE/WAVE
APPROACHES. EXPECT CIGS AND VSBYS TO DECREASE TO MVFR LEVELS
TOWARD MORNING AS SHOWER ACTIVITY INCREASES TOWARD SUNRISE. SINCE
BEST CHANCE FOR THUNDER WILL NOT BE UNTIL THE AFTERNOON...HAVE NOT
MENTIONED THUNDER UNTIL THE AFTERNOON HOURS. HOWEVER...DID
MAINTAIN (FOR THE MOST PART) CATEGORICAL SHOWERS STARTING KCRP
AROUND 08Z THEN MOVING INLAND...WITH SHOWERS AGAIN AT KALI AND
KVCT BY 14Z. CATEGORICAL THUNDER AT INLAND TERMINALS DURING THE
AFTERNOON WITH POSSIBLE THUNDER AT KCRP (WARMER ALOFT DURING THE
AFTERNOON AND MAY BE HARDER TO GET THUNDER. AT THIS TIME...EXPECT
CEILINGS TO GENERALLY BECOME VFR DURING THE AFTERNOON DURING
SHOWERS AND THUNDER (EXCEPT AT KVCT WHERE MVFR CIGS ARE EXPECTED
DURING THE DAY THURSDAY)...BUT WOULD NOT BE SURPRISED TO SEE AT
LEAST OCCASIONAL MVFR CONDITIONS DURING THE AFTERNOON (TOO LATE IN
THE TAF FORECAST PERIOD FOR THAT).

PREV DISCUSSION... /ISSUED 357 PM CDT WED JUL 7 2010/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...SIGNIFICANT HEAVY
RAIN EVENT IS UNFOLDING FOR SOUTH TEXAS IN THE SHORT TERM. THE
SHORT TERM FORECAST IS ESSENTIALLY AN EXTENSION OF THE MORNING
UPDATES THAT WERE DONE. THE ELONGATED AREAS OF LOW PRESSURE OVER
THE WESTERN GULF OF MEXICO CONTINUES MOVE WEST-NORTHWEST TOWARDS
TEXAS AND NORTHERN MEXICO. REFER TO NHC STATEMENTS REGARDING
POTENTIAL FOR CYCLONE DEVELOPMENT. REGARDLESS OF WHETHER THE WAVE
DEVELOPS FURTHER OR NOT BEFORE REACHING THE NORTHERN COAST OF
MEXICO OR DEEP SOUTH TEXAS...COPIOUS DEEP TROPICAL MOISTURE WILL
BE TRANSPORTED INTO SOUTH TEXAS LATE TONIGHT THROUGH THURSDAY...
WITH PWS 2.5-2.7" LURKING OFFSHORE AND POISED TO ENTER THE REGION.
LIKELY TO CATEGORICAL POPS ARE FORECAST LATE TONIGHT ALONG THE
COAST AND OVER THE GULF...WITH 90-100 POPS ACROSS THE ENTIRE AREA
ON THURSDAY. PRECIP MAY FOCUS OUT ACROSS THE BRUSH COUNTRY AND
RIO GRANDE PLAINS TOMORROW NIGHT AS THE WAVE WORKS FURTHER INLAND.
THE REGION REMAINS SATURATED FROM HURRICANE ALEX...AND ANY
ADDITIONAL HEAVY RAINFALL WILL RESULT IN FLASH FLOODING. BASIN
AVERAGES OF 2-4 INCHES ARE EXPECTED WITH THIS EVENT THROUGH
SATURDAY...WITH LOCALIZED AMOUNTS 5-7 INCHES. THE FLASH FLOOD
WATCH ISSUED EARLIER THIS MORNING REMAINS IN EFFECT THROUGH
FRIDAY.

COASTAL FLOODING...DURING HIGH TIDE THIS MORNING WATER LEVELS
WERE RUNNING ROUGHLY 2 FEET ABOVE THE PREDICTED VALUES. AM
EXPECTING AN ADDITIONAL 1/2 TO 1 FOOT ON TOP OF THIS TOMORROW AS
SWELLS ASSOCIATED WITH THE TROPICAL WAVE ARRIVE. THIS WILL RESULT
IN WATER LEVELS ON THE GULF SIDE BETWEEN 2.5 AND 3 FEET...AND ON
THE BAYS SIDE BETWEEN 2 AND 2.5 FEET DURING HIGH TIDE TOMORROW.
HAVE ISSUED A COASTAL FLOOD ADVISORY...BUT WILL HAVE TO CLOSELY
MONITOR THE GULF SIDE FOR POSSIBLE COASTAL FLOOD WARNING.

MARINE...HAVE NOW ISSUED THE SCA FOR THE NEARSHORE GULF WATERS
BEGINNING THURSDAY MORNING...AND HAVE CONTINUED THE SCA FOR THE
OFFSHORE WATERS BEGINNING LATE TONIGHT. STRONG NORTHEAST WINDS OF
20 TO 25 KNOTS WILL DEVELOP LATE TONIGHT AND TURN EAST THEN
SOUTHEAST ON THURSDAY AS A TROPICAL WAVE MOVES INTO THE WESTERN
GULF OF MEXICO. HIGHER GUSTS WILL BE POSSIBLE IN BANDS OF SHOWERS
AND THUNDERSTORMS. IN ADDITION SEAS WILL GRADUALLY BUILD TO 9 TO
12 FEET OFFSHORE THURSDAY AND 7 TO 9 FEET NEARSHORE.

HYDROLOGY...MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE. PLEASE
REFERENCE ALL FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFO AS
WELL OUR WEBSITE AT WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=CRP (ALL
LOWER CASE). ADDITIONAL RAINFALL THURSDAY THOUGH FRIDAY COULD POSE
SIGNIFICANT ISSUES TO CREEKS IN THE CITY OF LAREDO THAT DARIN
INTO THE RIO GRANDE.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...A WET BEGINNING TO THE
EXTENDED FORECAST...THEN PERHAPS SOME DRYING IN THE FIRST PART OF
NEXT WEEK.

FIRST ORDER OF BUSINESS IS DIVINING THE FUTURE OF THE DISTURBANCE IN
THE BAY OF CAMPECHE. ITS APPEARANCE LOOKS MUCH BETTER ON SATELLITE
THIS AFTERNOON...BUT THE EFFECTS OF THE SYSTEM WILL BE SIMILAR
WHETHER OR NOT IT BECOMES AN ORGANIZED TROPICAL CYCLONE. IN EITHER
CASE BROAD...DEEP MOISTURE FLOW WILL PUSH INTO SOUTH
TEXAS...REINFORCING AN ALREADY UNSETTLED AIRMASS TO KEEP SHOWERS AND
THUNDERSTORMS GOING THROUGH THE DAY ON FRIDAY. HAVE RAISED POPS
SLIGHTLY FROM THE PREVIOUS FORECAST...BUT NOT AS MUCH AS THE GFS
MODEL OUTPUT INDICATES. IF THE DISTURBANCE IN THE GULF STRENGTHENS
SIGNIFICANTLY...THEN MY POPS AND QPF ARE LIKELY TOO LOW.

PRECIPITATION OVER THE WEST WILL LIKELY LINGER INTO SATURDAY AND
PERHAPS BEYOND...DEPENDING ON THE AMOUNT OF MOISTURE DRAWN UP INTO
THE RIO GRANDE VALLEY...WHILE AREAS FURTHER EAST WILL DRY OUT BUT
REMAIN HUMID. HIGH PRESSURE WILL EVENTUALLY TAKE COMMAND ACROSS THE
REGION. TEMPERATURES WILL INITIALLY BE SLOW TO RESPOND GIVEN THE
AMOUNT OF MOISTURE...ESPECIALLY STANDING WATER...AROUND...SO HAVE
NARROWED DIURNAL TEMPERATURE RANGES SOMEWHAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    78  86  78  89  76  /  70 100  60  70  20
VICTORIA          76  86  77  89  75  /  70 100  60  60  20
LAREDO            77  91  78  92  78  /  30 100  80  70  30
ALICE             76  86  77  89  76  /  50 100  70  70  20
ROCKPORT          81  86  80  88  79  /  90 100  60  60  20
COTULLA           74  87  75  88  75  /  30 100  80  70  30
KINGSVILLE        78  86  78  89  77  /  60 100  60  70  20
NAVY CORPUS       80  86  80  87  79  /  80 100  60  60  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

     COASTAL FLOOD WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...REFUGIO...SAN
     PATRICIO.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
     NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 AM THURSDAY TO 6 AM CDT FRIDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM.

&&

GW/86...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Jul 7, 3:11 PM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
411 PM CDT WED JUL 7 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-081100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
411 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE LATE TONIGHT INTO THURSDAY
MORNING IN ADVANCE OF A TROPICAL DISTURBANCE. PLEASE REFERENCE DAYS
TWO THROUGH SEVEN FOR IMPACTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NATIONAL WEATHER SERVICE IS MONITORING AN AREA OF CONVECTION
ASSOCIATED WITH A BROAD AREA OF LOW PRESSURE OVER THE WESTERN GULF
OF MEXICO. DEEP TROPICAL MOISTURE ASSOCIATED WITH THIS DISTURBANCE
WILL BEGIN TO SPREAD INTO SOUTH TEXAS BEGINNING LATE TONIGHT AND
INTO THURSDAY. NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS
WITH HEAVY RAINFALL CAN BE EXPECTED AFTER MIDNIGHT THROUGH MUCH
OF THE DAY THURSDAY. THE THREAT FOR HEAVY RAINFALL WILL CONTINUE
INTO FRIDAY. BETWEEN 2 AND 4 INCHES OF RAIN...WITH ISOLATED
AMOUNTS OF 5 TO 7 INCHES ARE POSSIBLE ACROSS SOUTH TEXAS...POSING
A RISK FOR FLASH FLOODING ACROSS ALREADY SATURATED GROUNDS. A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH TEXAS THROUGH
FRIDAY. IN ADDITION...MAJOR RIVER FLOODING WILL CONTINUE ALONG
THE RIO GRANDE THROUGH THURSDAY.

THE DISTURBED WEATHER WILL ALSO RESULT IN HIGHER THAN NORMAL
TIDES ON THURSDAY...WITH WATER LEVELS REACH 2.5 TO 3 FEET MSL ON
THE GULF SIDE OF THE BARRIER ISLAND AND 2 TO 2.5 FEET MSL ACROSS
THE BAYS AND WATERWAYS. THIS WILL RESULT IN WATER RUNNING UP TO
THE DUNES OF THE BARRIER ISLANDS AND INTO SOME OF THE BEACH ACCESS
ROADS. NORTH BEACH IN CORPUS CHRISTI BAY WILL BEGIN TO FLOOD...
WITH WATER INTO SOME OF THE PICNIC AREAS ON THE BEACH. LAGUNA
SHORES DRIVE IN FLOUR BLUFF WILL BECOME IMPASSABLE IN THE LOWEST
SECTIONS. ALSO...BEACH GOERS SHOULD BE AWARE OF A MODERATE TO
POSSIBLY HIGH RISK OF RIP CURRENTS FOR TONIGHT THROUGH FRIDAY. A
COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THURSDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS FROM LATE
TONIGHT THROUGH THURSDAY NIGHT. STRONG NORTHEAST WINDS OF
20 TO 25 KNOTS WILL DEVELOP LATE TONIGHT AND TURN EAST THEN
SOUTHEAST ON THURSDAY AS A TROPICAL WAVE MOVES INTO THE WESTERN
GULF OF MEXICO. HIGHER GUSTS WILL BE POSSIBLE IN BANDS OF SHOWERS
AND THUNDERSTORMS. IN ADDITION SEAS WILL GRADUALLY BUILD TO 9 TO
12 FEET OFFSHORE THURSDAY AND 7 TO 9 FEET NEARSHORE.

FINALLY...THERE WILL BE A SMALL RISK FOR ISOLATED TROPICAL
FUNNELS AND TORNADOES IN RAINBANDS DURING THE DAY ON THURSDAY
ACROSS SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Webb

When
July 8, 12:00 AM CST to July 11, 2:00 AM CST
Where
Webb County, 16.96 mi WNW of (Lrd)laredo Intl Arp to 15.85 mi WSW of Laredo Link Arpt
Cause
Heavy Rain / Tropical System
Property damage
$5.3 million
Reported by
Emergency Manager
Coordinates
27.707, -99.779

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253490.